Alert archive / Mississippi / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 310, NWS Memphis, TN

May 20, 2025Lafayette County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2025, 5:41 PM CDT for Lafayette County, Mississippi. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2025, 5:41 PM CDT (22:41 UTC)
Expired
May 20, 2025, 6:00 PM CDT
In force
19 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Lafayette County, MS

The radar

The Columbus AFB radar (KGWX), 111 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUUS54 KMEG 202241
SVRMEG
MSC071-202300-
/O.NEW.KMEG.SV.W.0310.250520T2241Z-250520T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
541 PM CDT Tue May 20 2025

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lafayette County in northwestern Mississippi...

* Until 600 PM CDT.

* At 541 PM CDT, a severe thunderstorm was located near Oxford,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Altus, Denmark, Lafayette Springs, Delay, Yocona, Oxford, and
  Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
storm shelter or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Mississippi.

&&

LAT...LON 3422 8956 3434 8958 3441 8925 3426 8925
TIME...MOT...LOC 2241Z 262DEG 36KT 3432 8949 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CMA
1 follow-up statement
528 
WWUS54 KMEG 202248
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
548 PM CDT Tue May 20 2025

MSC071-202300-
/O.CON.KMEG.SV.W.0310.000000T0000Z-250520T2300Z/
Lafayette MS-
548 PM CDT Tue May 20 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN LAFAYETTE COUNTY...

At 548 PM CDT, a severe thunderstorm was located near Denmark, or 7
miles east of Oxford, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Altus, Denmark, Lafayette Springs, Delay, Yocona, Oxford, and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Mississippi.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
storm shelter or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3422 8956 3434 8958 3441 8925 3426 8925
TIME...MOT...LOC 2248Z 262DEG 36KT 3433 8941 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:22 PM CDT, 3 hours 19 minutes earlier. Its key messages:

  • Updated at 205 PM CDT Tue May 20 2025
  • A Tornado Watch is in effect until 8PM for all of the Mid-South. Large hail, damaging winds, and a strong tornado or two are the main threats.
  • Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front. A low chance of showers will occur late Wednesday as another cold front moves across the region.
  • Better Chances for thunderstorms will return to the Mid-South this weekend as an upper level disturbance moves through.
Area forecast discussion, May 20, 2:22 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
222 PM CDT Tue May 20 2025

...New MESOSCALE UPDATE, DISCUSSION...

.KEY MESSAGES...
Updated at 205 PM CDT Tue May 20 2025

- A Tornado Watch is in effect until 8PM for all of the Mid-South.
  Large hail, damaging winds, and a strong tornado or two are the
  main threats.

- Cooler and less humid conditions will follow for Wednesday
  through Friday behind a cold front. A low chance of showers will
  occur late Wednesday as another cold front moves across the
  region.

- Better Chances for thunderstorms will return to the Mid-South
  this weekend as an upper level disturbance moves through.

&&

.DISCUSSION...
(This evening through next Monday)
Issued at 205 PM CDT Tue May 20 2025

The airmass has recovered well over the past 3 hours as skies
cleared quickly behind this morning's storms. Hi-res model
guidance has handled the overall radar trends well from this
morning and shows scattered to numerous thunderstorms this
afternoon and evening.

A SW to NE gradient of MLCAPE is currently stretched over the
area. Current values range from 2500 J/kg over SE AR and NW MS to
1500 J/kg near TN/KY border. Deep layer shear remains plentiful
with 50 to 65 knots across the entire area. The current upscale
growth limiting factors are low level shear (<150 effective SRH)
and mid level lapse rates (around 6 C/km). As a 70 knot mid level
jet rounds the base of the main trough, better lapse rates and low
level shear will increase over the next couple of hours over much
of the area. The most favorable location of overlapping shear and
instability will reside along and south of I-40 through this
evening.

The most robust storms are currently moving across south central
Arkansas and will likely move into SW portions of the Mid-South
over hour or so. Storm motion is currently SW to NE, but expected
to become more westerly by late afternoon as the mid level jet
overspreads the area. This will not only accelerate storm motion,
but will most likely shift storm mode from discrete supercellular
to more linear with bowing line segments. All hazards are anticipated
within this regime including damaging winds, large hail, and a
few strong tornadoes (EF-2+).

The threat of severe weather will end just after sunset as the
main shortwave swings through the region. A cold front will
quickly swing in behind the storms and begin to advect in drier
and cooler air through tomorrow morning.

The models continue to hit on a few showers Wednesday night into
early Thursday morning as a shortwave and associated cold front
moves across the area. Much drier air will move in for Thursday
and Friday, with highs in the 70s and lows in the upper 40s and
lower 50s.

Unsettled weather will begin as early as Friday night and continue
through early next week as several upper level disturbances rotate
through the region.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Tue May 20 2025

Main concern this TAF issuance remains convection moving across
the airspace this afternoon into evening. CAMs continue to
struggle with intensity and exact timing of thunderstorms,
though, went ahead and upgraded PROB30s to TEMPOs given the
environment. VFR conditions are expected to prevail, though, a
few brief drops to MVFR can't be ruled out. Behind the boundary
bringing the aforementioned convection, skies will clear pretty
rapidly. Southwest winds will remain gusty, up to 25 kts, through
around sunset when winds begin shifting west/northwest.

AEH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...AEH

In the hours before

Local storm report, May 20, 5:06 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
506 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Tstm Wnd Dmg     1 SW Midway             34.72N 88.24W
05/20/2025                   Tishomingo         MS   Broadcast Media

            tree on shed on CR 148 between hwy 125 and
            Holcut.

&&
Local storm report, May 20, 5:12 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
512 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Hail             2 S Buena Vista         35.95N 88.28W
05/20/2025  E2.00 Inch       Carroll            TN   Trained Spotter

            photo of significant hail (looks like 2
            inches) in the Buena Vista community of
            Carroll County. time is radar estimated.

&&
Local storm report, May 20, 5:18 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
518 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Tstm Wnd Dmg     3 WNW Brownsville       35.61N 89.30W
05/20/2025                   Haywood            TN   Trained Spotter

            tree down on hwy 19 outside of Brownsville.
            time matched with strong outbound velocity
            surge on radar.

&&
Local storm report, May 20, 5:25 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
525 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     Tstm Wnd Dmg     Eaton                   35.97N 89.13W
05/20/2025                   Gibson             TN   Emergency Mngr

            trees down on hwy 188 on the Gibson/Crockett
            County line in the Eaton community.

&&
Local storm report, May 20, 5:30 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
530 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     Tstm Wnd Dmg     1 WNW Martin            36.34N 88.87W
05/20/2025                   Weakley            TN   Fire Dept/Rescue

            significant tree damage impacting multiple
            houses on the west side of Martin. power
            poles also down. Time is radar estimated.

&&
Local storm report, May 20, 5:34 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
534 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Dmg     Springville             36.25N 88.15W
05/20/2025                   Henry              TN   Emergency Mngr

            tree down on powerline in the Springville
            community. Time is radar estimated.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:22 AM CDTAreal Flood AdvisoryMEGDeSoto3 hr
May 20, 8:13 AM CDTSevere Thunderstorm WarningMEGBenton, Marshall47 min
May 20, 8:29 AM CDTTornado WarningMEGBenton46 min
May 20, 9:54 AM CDTSevere Thunderstorm WarningMEGAlcorn, Tishomingo39 min
May 20, 11:40 AM CDTSpecial Weather StatementMEGTishomingo20 min
May 20, 1:39 PM CDTSpecial Weather StatementMEGPanola36 min
May 20, 2:05 PM CDTSpecial Weather StatementMEGLafayette25 min
May 20, 2:20 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Union40 min
May 20, 2:54 PM CDTSevere Thunderstorm WarningMEGBenton, Tippah, Union18 min
May 20, 3:16 PM CDTSevere Thunderstorm WarningMEGCoahoma44 min
May 20, 3:44 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica46 min
May 20, 3:49 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo41 min
May 20, 3:55 PM CDTTornado WarningMEGAlcorn, Prentiss, Tishomingo32 min
May 20, 4:26 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica49 min
May 20, 5:20 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola40 min
May 20, 5:34 PM CDTTornado WarningMEGLafayette, Panola, Tallahatchie, Yalobusha41 min
May 20, 5:52 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union53 min
May 20, 5:52 PM CDTSevere Thunderstorm WarningMEGTallahatchie36 min
May 20, 6:02 PM CDTTornado WarningMEGLafayette, Pontotoc, Union20 min
May 20, 6:10 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Pontotoc, Yalobusha50 min
May 20, 6:27 PM CDTTornado WarningMEGCalhoun, Lafayette, Pontotoc18 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.